Is your mood up - but your sex drive down - since you've been taking antidepressants? The problem could be caused by the medicine - or it could be due to the depression. Both can cause diminished sex drive (libido). Either way, it's important to discuss it with your doctor. There are effective ways to treat it and get your sex drive back to normal.
What could be causing your decreased sex drive?
The most commonly used class of antidepressants is selective serotonin reuptake inhibitors (SSRIs). This class includes Prozac (fluoxetine), Zoloft (sertraline), Paxil (paroxetine) and others. SSRIs work by helping to restore the right balance of the brain chemical serotonin. SSRIs are effective and have fewer and less severe side effects than the older types of antidepressants. One possible side effect, though, is decreased libido. This can be bothersome for some.
But before giving your antidepressant the heave-ho, consider these other possible causes of sexual dysfunction. One or more of them may be contributing to your diminished sex drive.
- Depression. Decreased sex drive is a common symptom of depression. So, as your depression lifts with treatment, your sex drive may improve as well. But, be patient. It usually takes 3 to 6 weeks to feel the full effects of an SSRI.
- Treatment for depression. Decreased sex drive is also a common side effect of many, but not all, SSRIs. Along with reduced libido, SSRIs may also cause delayed orgasm or other erection problems that may affect your sex life.
- Other medications. Certain other types of medication can contribute to a declining sex drive. This includes several antipsychotic drugs and certain heart medications. Check all your medications with your doctor.
- Hormones. If your sex drive doesn't improve along with your depression, you should talk with your doctor. Not having an adequate amount of certain hormones may affect your sex drive.
- Life stressors. Relationship problems and stressful events, such as going through a divorce or losing a job, may trigger depression. It can also lead to reduced sexual desire.
- Alcohol and drugs. Drinking too much alcohol or taking some recreational drugs can inhibit sex drive, too.
- Other medical conditions. Certain chronic illnesses, such as diabetes, or heart or lung problems, may have negative effects on your sex drive.
What can be done to boost your sex drive?
Luckily, you can do something to get your sex drive back to where it was. Start by telling your doctor that you are having a problem. There's no need to feel embarrassed - this is a common complaint among people being treated for depression. To help, your doctor may:
- Reduce the dose of your antidepressant
- Switch you to a different antidepressant, such as bupropion, that has fewer sexual side effects
- Add medications that can help relieve sexual side effects
- Suggest you take a 1- or 2-day drug "holiday" off your antidepressant
- Ask you to consider counseling to work out any relationship problems or other psychological issues
IMPORTANT: Do not stop taking your antidepressant or reduce the dose of this medication without discussing it with your doctor first.
You don't have to live with depression or a low sex drive. Relieving both conditions at the same time is possible. Take the first step toward a better life: Talk to your doctor.
Anyone being treated with antidepressants, particularly people being treated for depression, should be watched closely for worsening of depression and for increased suicidal thinking or behavior. Close monitoring may be especially important early in treatment or when the dose is changed - either increased or decreased. This warning applies to everyone - adults, teens, and children. Bring up your concerns immediately with a doctor.
Created on 03/04/2008
Updated on 08/30/2011
- Lee K, Lee YM, Nam J-M, et al. Antidepressant-induced sexual dysfunction among newer antidepressants in a naturalistic setting. Psychiatric Investigations. 2010; 7(1): 55-59.
- Balon R. SSRI-associated sexual dysfunction. American Journal of Psychiatry. 2006; 163(9): 1504-1509.
- Stimmel GL, Gutierrez MA. Sexual dysfunction and psychotropic medications. CNS Spectrums. 2006; 11:8(S9): 24-30.
- Helpguide. Antidepressants: What you need to know about depression medication.